Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 10, NWS Key West, FL

October 1, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 1, 2020, 6:04 PM EDT for Monroe County, Florida. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2020, 6:04 PM EDT (22:04 UTC)
Expired
Oct 2, 2020, 11:00 PM EDT
In force
29 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WHUS42 KKEY 012204
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
604 PM EDT Thu Oct 1 2020

FLZ076-021000-
/O.EXP.KKEY.CF.S.0009.000000T0000Z-201001T2200Z/
/O.NEW.KKEY.CF.S.0010.201001T2204Z-201002T1000Z/
Monroe Upper Keys-
604 PM EDT Thu Oct 1 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, especially Bayside communities.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

FLZ077-078-012315-
/O.EXP.KKEY.CF.S.0009.000000T0000Z-201001T2200Z/
Monroe Middle Keys-Monroe Lower Keys-
604 PM EDT Thu Oct 1 2020

* WHAT...Minor saltwater flooding has ended. High tides are
  expected again beginning around October 12, and additional
  statements may be needed at that time.

* WHERE...Lower and Middle Florida Keys.

&&

$$

Kasper
3 follow-up statements
998 
WHUS42 KKEY 020829
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
429 AM EDT Fri Oct 2 2020

FLZ076-021600-
/O.EXT.KKEY.CF.S.0010.000000T0000Z-201002T1600Z/
Monroe Upper Keys-
429 AM EDT Fri Oct 2 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, especially Bayside communities.

* WHEN...Through this morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
766 
WHUS42 KKEY 021550
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1150 AM EDT Fri Oct 2 2020

FLZ076-030300-
/O.EXT.KKEY.CF.S.0010.000000T0000Z-201003T0300Z/
Monroe Upper Keys-
1150 AM EDT Fri Oct 2 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, especially Bayside communities.

* WHEN...Through this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

CLR
497 
WHUS42 KKEY 030203
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1003 PM EDT Fri Oct 2 2020

...Coastal Flood Statement Remains in Effect...

FLZ076-030315-
/O.CON.KKEY.CF.S.0010.000000T0000Z-201003T0300Z/
Monroe Upper Keys-
1003 PM EDT Fri Oct 2 2020

* WHAT...Minor Saltwater Flooding

* WHERE...Upper Florida Keys, especially Bayside communities.

* WHEN...Overnight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

Devanas

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 1, 2:57 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 1, 2:57 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Key West FL
257 PM EDT Thu Oct 1 2020

.DISCUSSION...
Scattered showers and isolated thunderstorms developed just north
of the Lower Keys and north of the reef out through Dry Tortugas,
notably a bit north than CAMs guidance had suggested. Thus
sufficient moisture and instability was present for mesoscale,
northward-directed cloud line genesis along with a brief
waterspout. Light southeast winds have spread throughout the Keys
with a stationary front to the northwest. Temperatures have
reached the upper 80s to near 90 with dewpoints a not-so-pleasant
upper 70s pushing heat indices in the 100-105 range.

The overall synoptic situation remains complex into the weekend with
high pressure retreating over the western Atlantic, a meandering
frontal zone near and northwest of the Keys with continental high
pressure building into the southeast, and falling pressures to our
southwest as a tropical wave slowly moves west- northwest toward
the Yucatan Peninsula. Regardless of any tropical cyclone
development well to our southwest, general southeast flow, whether
reaching the surface or running over periodic theta-e minimums
produced by occasional clusters and large bands of showers and
thunderstorms, will promote likely to perhaps categorical rain
chances late tonight through at least Saturday night. While some
episodes of street and poor drainage flooding, compounded by the
higher-than-normal tides, most overall rainfall totals forecast
through the weekend will be the sum of these periodic events. Some
of the notible rain episodes may be produced by confluent east-
southeast flow as the Atlantic ridge shifts north and east Friday,
then a lower tropospheric undulation passing through Saturday.

An interesting complication is guidance indicating the possibility
of dry air working in from the east later Sunday, which could
decrease rain chances down into lower chance over portions of the
upper and maybe the the middle Keys.

Monday onward, as lower pressure shifts further west of the
Yucatan Peninsula, ridging to our north should dominate the lower
tropospheric flow with a tropical wave passing near or to the
south the middle of next week. Due to some trending further south
with the next wave feature, rain chances were kept in the chance
category with east to southeast winds continuing.

&&

.MARINE...
After a period of light southeast winds late this afternoon, light
to gentle northeast to east breezes are expected to set in this
evening. High pressure building into the southeast states early
this weekend in combination with a stationary front just to the
north, and lowering pressures near the Yucatan will freshen
breezes Friday night and Saturday. Small Crat Advisories may be
required for portions of the Florida Keys coastal waters at least
early in the weekend, with the potential for the strongest winds
and higher seas toward the westernmost portions of the Straits and
southeast open Gulf waters.

&&

.AVIATION...
VFR conditions will prevail at the terminals through 03z. A ragged
cloud line has formed near the Lower Keys. Although light low-level
southerly flow has tended to push the activity north of the
terminals, some southward redevelopment may occur. Have retained
mention of VCSH/VCTS in the TAFs through this evening. Overnight,
more widespread showers and t'storms are expected over the island
chain. Have included SHRA for now after 03z and future
amendments/TEMPOs will need to be inserted for more specific
details.

&&

.CLIMATE...
In 1920, the daily record cold high temperature of 77F was
recorded in Key West. Temperature records date back to 1872.

Of note, in 1890, congress and President Benjamin Harrison passed
an act creating the Weather Bureau, the predecessor of the
National Weather Service.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  77  86  77  86 / 70 80 70 70
Marathon  77  87  78  87 / 70 70 70 70

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...JR
Aviation/Nowcasts....BT
Data Acquisition.....SDR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 1, 4:05 AM EDT, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
405 AM EDT Thu Oct 1 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-020815-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
405 AM EDT Thu Oct 1 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms will be possible today and
tonight, with a better chance tonight. The primary thunderstorm
hazards will be cloud to surface lightning strikes, locally gusty
winds and localized heavy rainfall, especially overnight tonight.
In addition, conditions will remain marginally favorable for
waterspouts.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Showers and thunderstorms are likely from Friday through at least
Sunday. The heaviest rainfall is expected to occur between
Friday and Saturday night. Widespread rainfall amounts between
three to seven inches are expected at this time, although there
remains some uncertainty in the exact rainfall totals. The
combination of heavy rainfall and high astronomical tides may lead
to periods of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Oct 1, 1:32 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
132 PM EDT THU OCT 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     WATER SPOUT      7 NW BOCA CHICA         24.67N 81.77W
10/01/2020                   GMZ035             FL   OFFICIAL NWS OBS

            NATIONAL WEATHER SERVICE METEOROLOGISTS OBSERVED A THIN
            WATERSPOUT JUST TO THE NORTH OF KEY WEST VIA ROOFTOP
            CAMERA IMAGERY. THE CONDESNATION CLOUD EXTENDED HALFWAY
            FROM THE CLOUD BASE TO THE SURFACE AND A SPRAY RING WAS
            OBSERVED. THE DURATION WAS APPROXIMATELY 7 TO 8 MINUTES.
            LOCATION ESTIMATED BASED ON RADAR.

&&

WILLIAMS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 10:32 PM EDTCoastal Flood StatementKEYMonroe19 hr

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.